Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A lattice renorming theorem and applications to vector-valued processes


Authors: William J. Davis, Nassif Ghoussoub and Joram Lindenstrauss
Journal: Trans. Amer. Math. Soc. 263 (1981), 531-540
MSC: Primary 46B30; Secondary 60G99
DOI: https://doi.org/10.1090/S0002-9947-1981-0594424-2
MathSciNet review: 594424
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A norm, $ \vert\vert\;\vert\vert$, on a Banach space $ E$ is said to be locally uniformly convex if $ \left\Vert {{x_n}} \right\Vert \to \left\Vert x \right\Vert$ and $ \left\Vert {{x_n} + x} \right\Vert \to 2\left\Vert x \right\Vert$ implies that $ {x_n} \to x$ in norm. It is shown that a Banach lattice has an (order) equivalent locally uniformly convex norm if and only if the lattice is order continuous. This result is used to reduce convergence theorems for (lattice-valued) positive martingales and submartingales to the scalar case.


References [Enhancements On Off] (What's this?)

  • [1] A. Bellow, Les amarts uniformes, C. R. Acad. Sci. Paris Sér. A-B 284 (1977), 1295-1298. MR 0445602 (56:3938)
  • [2] C. Bessaga and A. Pelczynski, Selected topics in infinite dimensional topology, PWN, Warsaw, 1975. MR 0478168 (57:17657)
  • [3] S. D. Chatterji, Martingale convergence and the Radon-Nikodym theorem in Banach spaces, Math. Scand. 22 (1968), 21-41. MR 0246341 (39:7645)
  • [4] M. Day, Normed linear spaces, 3rd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete, Band 21, Springer-Verlag, Berlin and New York,, 1973. MR 0344849 (49:9588)
  • [5] J. Diestel, Geometry of Banach spaces-selected topics, Lecture Notes in Math., vol. 485, Springer-Verlag, Berlin and New York, 1975. MR 0461094 (57:1079)
  • [6] J. Diestel and J. J. Uhl, Vector measures, Math. Surveys, no. 15, Amer. Math. Soc., Providence, R.I., 1977. MR 0453964 (56:12216)
  • [7] N. Ghoussoub and J. M. Steele, Vector valued subadditive processes and applications in probability, Ann. Probability (to appear). MR 556416 (81b:60027)
  • [8] H. Heinich, Convergence des sous-martingales positives dans un Banach recticule, C. R. Acad. Sci. Paris Sér. A-B, (1978). MR 486301 (81e:60051)
  • [9] W. B. Johnson and L. Tzafriri, On the local structure of subspaces of Banach lattices, Israel J. Math. 20 (1975), 292-299. MR 0420210 (54:8224)
  • [10] J. F. C. Kingman, Subadditive processes, Lecture Notes in Math., vol. 539, Springer-Verlag, Berlin and New York, 1976, pp. 167-223. MR 0438477 (55:11388)
  • [11] A. Korzeniowski, A proof of the ergodic theorem in Banach spaces via amarts, Bull. Acad. Polon. Sci. 26 (1978), 1041-1044. MR 528992 (80g:60052)
  • [12] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces-function spaces. II, Springer-Verlag, Berlin and New York, 1979. MR 540367 (81c:46001)
  • [13] E. Mourier, Elements aleatories dans un espace de Banach, Ann. Inst. H. Poincaré Sect. B 13 (1953), 161-244. MR 0064339 (16:268a)
  • [14] M. Neumann, On the Strassen disintegration theorem, Arch. Math. 29 (1977), 413-420. MR 0476988 (57:16533)
  • [15] J. Neveu, Discrete-parameter martingales, North-Holland Math. Library, Vol. 10, North-Holland, Amsterdam and Oxford; American Elsevier, New York, 1975. MR 0402915 (53:6729)
  • [16] H. H. Schaefer, Banach lattices and positive operators, Springer-Verlag, Berlin and New York, 1975. MR 0423039 (54:11023)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B30, 60G99

Retrieve articles in all journals with MSC: 46B30, 60G99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1981-0594424-2
Keywords: Banach lattice, local uniform convexity, renorming, vector-valued processes, martingales, submartingales, ergodic theorem
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society